Explainers

What Questions Should Be Asked When a Medication Error Occurs?


Nurses have an important role in detecting, reporting, preventing and investigating medication errors. ‘However, nurses can also sometimes be responsible for making medication errors, so it is important that they understand the consequences of these mistakes…’1

All medication errors have consequences, be they major or minor. However, regardless of what the consequences might be there should always be a review, including the asking of questions. Below you will find a number of case studies, these are designed to explore medication errors you may have encountered and provide simple examples of some of the types of questions you should ask.

Case Study One

Insulin pens.

How would you manage a medication error involving insulin?

A patient receives a dose of 40 units of Humalog insulin instead of 40 units of Humalog Mix25. Humalog contains insulin lispro, a very short acting insulin. Humalog Mix25 contains insulin lispro 25% and insulin lispro protamine suspension (intermediate acting) 75%. A dose of 40 units of Humalog Mix25 contains 10 units of insulin lispro.

What’s wrong here? The patient has received 4 times the dose of the very short acting insulin.


Cases Study Two

A diabetic foot with necrosis.

A diabetic foot with necrosis. Image: Life in the Fast Lane / CC BY-SA 4.0

A patient with a severe diabetic foot infection with marked necrosis is ordered piptaz2. The patient has a penicillin allergy. Piptaz contains piperacillin which is a penicillin. The patient receives the first dose of the medication and suffers an anaphylactic reaction.
When responding to a medication error, the first responsibility is to the patient. There needs to be appropriate treatment by members of the health team.

Think About

  • What steps should be taken immediately after the error is discovered?
  • What is the clinical significance of the error?
  • What would you do next?
  • How you respond, in terms of the next steps that you take, will be determined by your assessment of the significance of the error.

How Would You Document This?

  • The error needs to be reported. Who receives this report?
  • What would you document? When and where should the information be documented?
  • Why is it important to document an immediate and accurate record of the event?

How do you incorporate the Australian Open Disclosure Framework in the process of documenting the event? Open disclosure is mandated in The National Safety and Quality Health Service Standards and is subject to accreditation.3 How is the information communicated to the patient and family?


Thoughts On Both Case Studies

Contemplate the reasons for each of the errors outlined in the two case studies above and suggest appropriate strategies. For example in case study one, the nurse did not know the difference between the insulins and therefore a specific education program is required. In case study two, the nurse did not check the patient’s allergies on the medication chart prior to administering piptaz. The prescribing doctor failed to check as well. The steps in such a checking procedure will need to be reviewed and specific education is required.

Insulin transfer in type I and type II diabetes.

Insulin transfer in type I and type II diabetes.

There may be a number of factors that could have contributed to these errors. Consider the reasons why the errors may have happened:

  • product selection error
  • knowledge about the medication
  • checking procedure not carried out correctly
  • tiredness
  • unclear prescription
  • interruptions
  • incomplete documentation of allergic reaction.

What strategies could be implemented to reduce the risk of these types of errors happening again?

The National Safety and Quality Health Service Standards include in their medication safety standard that ‘medication incidents are regularly monitored, reported and investigated’; and that ‘action is taken to reduce the risk of adverse medication events’4.

SEE ALSO Assessing Nausea and Vomiting

Show References

References

  1. Harkenen M. Medication errors: what hospital reports reveal about staff views. Nursing Management-UK[serial online]. March 2013; 19(10):32-37 (accessed 19/8/14)
  2. eTG Antibiotic March 2014 (accessed 20/8/14)
  3. Australian Commission on Safety and Quality in Health Care (2013), Australian Open Disclosure Framework. ACSQHC, Sydney.
  4. Australian Commission on Safety and Quality in Health Care (ACSQHC) (September 2011), National Safety and Quality Health Service Standards, ACSQHC, Sydney.
  5. See also: Contraindications with Nutritional Supplements

Hide References

Finished reading the article? Click here to document this CPD online.

Comments

Explainers
Assessment of Bowel Sounds
Explainers
Hit That Vein – Tips and Techniques for Inserting an IV Cannula
Explainers
Stroke Care Management: Alien Hand Syndrome